Funnel Cloud, Sargent
- When
- October 13, 2:57 PM CST
- Where
- Sargent County, 2.49 mi ESE of Crete
- Reported by
- Public
- Coordinates
- 46.190, -97.920
A persistent funnel cloud developed and tracked just to the east of Crete.
Severe thunderstorm activity on October 13th produced several funnel clouds as well as damaging wind gusts and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorm activity on October 13th produced several funnel clouds as well as damaging wind gusts and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 13, 1:15 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 215 PM CDT Wed Oct 13 2021 .SHORT TERM...(This evening through Thursday night) Issued at 215 PM CDT Wed Oct 13 2021 Rainfall and isolated severe weather are the main forecast concerns for this portion of the forecast. As of mid afternoon, surface low pressure was located north of Pierre South Dakota. A weak frontal boundary extended out to the east of the low, with wind directions behind the boundary from the south-southwest. Temperatures in that vicinity (in the dry slot) were also in the mid 50s to mid 60s. The SPC mesoanalysis page continues to show some weak surface based and MLCAPE developing in a thin corridor over east central and northeast South Dakota. Effective shear and 850mb wind speeds remain quite strong, so if any storms can develop in the late afternoon/early evening time frame, they could become severe. The main hazards continue to be isolated tornadoes and strong wind gusts. As far as the rainfall, reports at the NWS office through mid afternoon show around 0.40 tenths of an inch within most of the Red River Valley, with over an inch to the west of the Valley (Valley City to Devils Lake). At this point, it continues to look like a very short window for any severe weather (3 to 7/8 pm). Any storms that fire look to be moving extremely fast to the north (possibly 40 to 50 knots). Most of the rainfall should taper off tonight, with the exception of around the Devils Lake region, which will see lingering showers most of the night. Winds will begin to turn around to the south or southwest overnight and increase again, with speeds really cranking up again on Thursday. At the moment, these speeds should be just below wind advisory criteria across the Devils Lake region (a bit lower elsewhere). Thursday night looks chilly, but with sustained winds remaining up and some cloud cover, low temperatures should mainly hold in the upper 30s. There could be some low to mid 30s in areas west of the Valley. So be prepared for a frost or freeze by late week into the weekend. .LONG TERM...(Friday through Wednesday) Issued at 215 PM CDT Wed Oct 13 2021 Patchy showers are possible Friday afternoon as a trough exits slowly out of the area. After, a ridge builds into the central United States through the remainder of the long term. As this happens conditions turn dry and mild across the area. Temperatures drop to the 30s during the early morning on Friday and Saturday. RH values are in the 40s to 50s during this time allowing for some patchy frost to be possible both mornings. As we head into the full weekend and early next week, temperatures begin to climb into the low to mid 60s. Temperatures peak on Monday before dropping again toward near normal values in the 50s by Tuesday. This is thanks to the ridge moving slowly eastward, and a trough translating into the central Plains. This brings the chance for some isolated showers near the end of the long term. Little to no impacts are expected during the long term. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Oct 13 2021 Challenging set of TAFs, due to wide changes in just about all parameters. Starting with winds, they have been lower than anticipated this morning, so have dropped them somewhat for this afternoon. They will change directions as the stacked low pressure system lifts north-northeast through the area through this TAF period. As the low moves right through, speeds will drop, and as the low shifts northward later on, speeds will increase again. The steady rain will continue into the early to mid afternoon, before some decreasing clouds or clearing works into at least the KFAR area. This will bring a short window of thunder potential to KFAR/KGFK/KTVF and KBJI late this afternoon into the early evening (mixing down strong wind gusts is the main threat). Ceiling heights may rise during this period as well, but am not too confident in getting back into the VFR range. KDVL stands the best chance of seeing some lingering showers into tonight, with most locations dropping back to MVFR/IFR conditions late tonight into Thursday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...Spender AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 224 PM CDT Wed Oct 13 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 224 PM CDT Wed Oct 13 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible late this afternoon through early evening, mainly along and south of the highway 2 corridor. The main hazards would be quarter sized hail, 60 mph wind gusts, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The season's first widespread frost or freeze is possible Friday and Saturday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Forks ND
339 PM CDT Wed Oct 13 2021
NDZ052-132115-
Sargent ND-
339 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of central Sargent
County through 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forman, or 50 miles west of Wahpeton, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gwinner around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 9749 4601 9774 4627 9779 4627 9749
TIME...MOT...LOC 2038Z 176DEG 42KT 4610 9763
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BHThe Aberdeen radar (KABR), 90 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
3 funnel cloud, 1 tornado. Local standard time, as filed.
A persistent funnel cloud developed and tracked just to the east of Crete.
A tornado tracked intermittently for nearly two miles from just north of HWY 13 through the buns slough area of central Denver Township, o around 5 NNE of Crete by 408 PM CDT. The tornado repeatedly showed a dust plume but stayed mainly over open grassland. Peak winds estimated to 70 mph, with a max width of 25 yards.
One or more developing funnels were noted by trained spotters to the southwest and west of Wahpeton.
A persistent funnel cloud was noted tracking over open country northwest of Wahpeton and northeast of Dwight. One or more brief non-damaging touchdowns may have occurred. Reports and photos were posted via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990298, 990299, 990300, 990301.